Blood clots in a vein and pancreatic cancer
People with pancreatic cancer are at higher risk of a blood clot forming in a vein. The risk is higher because of your cancer and cancer treatment, but it won’t usually affect your treatment.
A blood clot that forms in a vein is known as venous thrombosis or deep vein thrombosis (DVT). A blood clot is serious, and needs treating straight away.
Read more about:
- the symptoms of a blood clot
- why people with pancreatic cancer are at risk of a blood clot
- how a blood clot diagnosed
- how a blood clot is treated.
If you cut yourself, a scab will form over the cut. This is formed by the blood clotting. Platelets (blood cells) and fibrin (a type of protein) in your blood clump together to help the blood to clot. This is normal, and stops the bleeding.
Sometimes a blood clot can form in a vein without any bleeding happening, which isn’t normal. This often happens in the lower leg (calf), thigh, pelvis (area below your tummy button) or arm. This is called deep vein thrombosis (DVT), and it can block the normal flow of blood through the veins. Part of this clot can break off and travel in the blood to the arteries in the lungs, where it can cause a blockage. This is called a pulmonary embolism (PE), which can be very serious.
Most blood clots can be successfully treated with blood thinning (anticoagulation) medicines.
We have listed common symptoms of a blood clot in a vein. But be aware that blood clots don’t always cause symptoms.
Symptoms of deep vein thrombosis (DVT) include:
- pain, swelling or tenderness in one of your arms or legs – often in the lower leg
- warm skin in the affected area
- a heavy ache in the affected area
- your skin may look red or a different colour to normal in the affected area.
Symptoms of pulmonary embolism (PE) include:
- shortness of breath, which can start suddenly or gradually
- sudden pain in your chest (especially when breathing in)
- coughing – usually a dry cough but can include coughing up blood
- extreme tiredness (fatigue)
- feeling dizzy, lightheaded, or fainting.
If you get any of these symptoms, tell your doctor or medical team straight away. Your oncology department may have given you an emergency number to call. If it’s outside office hours, go to accident and emergency (A&E).
There is a higher risk of getting a blood clot if you have cancer.If you have pancreatic cancer the risk is even higher, and people with advanced (metastatic) pancreatic cancer are more at risk.
There are many reasons for this including:
- the pancreatic cancer itself
- some pancreatic cancer treatments, such as some chemotherapy drugs or surgery such as the Whipple’s procedure
- moving around less after surgery or treatment.
Your risk may be also be higher if you:
- have an inherited condition that makes blood clots more likely, such as Factor V Leiden
- use hormone replacement therapy (HRT) or a contraceptive pill that contains oestrogen
- have varicose veins (swollen veins)
- have had a blood clot before, or a close relative has
- are over 60
- are obese, or you smoke.
What if I go into hospital?
If you are staying in hospital you will move around less, which increases the risk of a blood clot. You should be given information about how to reduce the risk, and your medical team should check for blood clots regularly. You may be given stockings to wear to improve the blood flow in your legs. You will probably also be given a medicine such as a low molecular weight heparin (LMWH) to thin the blood, which helps reduce your risk of a clot.
The nurses will get you moving as soon as possible. If you aren’t able to move around much, try doing foot exercises, such as bending and straightening your toes. Drink plenty of water, as you are more likely to get a clot if you are dehydrated.
What if I’m having chemotherapy?
You should be given information on ways to reduce the risk of a blood clot. Try to move around as much as possible, and drink plenty of water so that you don’t get dehydrated. If you have any symptoms that might be a sign of a blood clot, tell your medical team straight away on the emergency number you should have been given. If it’s outside office hours, go to A&E.
What if I’m having radiotherapy?
If you are having radiotherapy for pancreatic cancer you won’t normally get medicine or stockings to reduce the risk of clots.
Your doctor or nurse should give you information on how to reduce the risk of a blood clot. Move around as much as possible and drink plenty of water so that you don’t get dehydrated. If you have any symptoms that might be a sign of a blood clot, tell your medical team straight away, or go to A&E.
If your doctor thinks you have a DVT, you will usually have an ultrasound scan of the affected area. This is called a ‘Doppler’ and looks at the flow of blood through blood vessels.
If your doctor thinks you have a PE, you may have a computed tomography pulmonary angiogram (CTPA). This is a type of X-ray that looks for a blood clot in the blood vessels in the lungs.
Blood clots can usually be treated without stopping your cancer treatment. If you get a blood clot you will probably be given blood thinning medicines.
There are different types of blood thinning medicines. Medicines called low molecular weight heparins (LMWHs) are most often used for people with cancer who get a blood clot. They reduce the risk of more clots forming but there is still a small chance that the clots could get bigger, or more clots could form. So if you notice that your symptoms are getting worse, contact your medical team. If it’s outside office hours, go to A&E.
The blood thinning medicine is usually given once or twice a day as a small injection into your tummy (abdomen). You will be shown how to do this yourself, or a family member may do it. If you don’t have anyone to help at home, you may need to go to your GP surgery or a district nurse may be able to come to your home. You will have this treatment for six months, or sometimes longer. Some people may have it for the rest of their lives.
Sometimes, different medicines are used.
- A different type of blood thinning medicine called direct oral anticoagulants comes as tablets or capsules instead of injections. One example is rivaroxaban.
- Or you may have a blood thinning tablet called warfarin. Your doctor may need to monitor the dose to get it right.
Ask your doctor about the different options for blood thinning medicines.
Side effects of blood thinning drugs
The main side effect of blood thinning medicines is bleeding. This is because it will take longer for a normal clot to form to stop any bleeding. For example, you may notice that you bleed a bit more if you have a nosebleed or a cut. If you are having injections, you may also get bruises in the injection area.
Speak to your medical team about the side effects before you start the treatment.
You should be given an information sheet about blood thinning medicines so you know what to expect, including how to take the medicine, the side effects and when to get help. You should also be given an anticoagulation (blood thinning) medicines alert card to carry with you at all times.
If you have any questions about blood clots, speak to your doctor or nurse. You can also speak to our specialist nurses on our free Support Line.
Reviewed August 2019
Review date August 2021